Ohio, 2020Hail and Damaging Winds in Ohio, May 23, 2020
May 23, 2020 · NWS ILN · 14 events in 4 counties and zones
Scattered thunderstorms developed during the afternoon hours in a warm and unstable airmass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed during the afternoon hours in a warm and unstable airmass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 23, 3:15 PM EST, 1 hour 41 minutes earlier.
Area forecast discussion, May 23, 3:15 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
415 PM EDT Sat May 23 2020
.SYNOPSIS...
A weak warm front will lift across the area tonight. Warm and
humid conditions will occur through much of the week with a
chance of thunderstorms each day, primarily in the afternoon and
evening.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Storms have developed from central Indiana into central and
eastern Kentucky. Much of this activity is heading east
northeast. Instability axis remains oriented northwest to
southeast cutting across the Tri-State. As storms continue to
progress, expect them to weaken as they move out of the more
favorable environment. Thus northern activity will likely
decrease first with more robust storms moving across northern
Kentucky, southeast Indiana, and southwest Ohio. Conditions
still look favorable for a few severe storms with damaging winds
and/or hail.
Showers and thunderstorms will likely continue into the late
evening as they continue across the southern part of the
forecast area all the while weakening. Meanwhile tail end of
short wave lifting through the Great Lakes overnight could
result in some additional showers or thunderstorms developing
south into central Ohio later tonight.
Lows will only fall into the mid 60s.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Warm and humid conditions will occur with highs getting a few
degrees warmer than today and lows likely being just a bit
warmer as well. A weak disturbance is forecast to move from
Tennessee into Kentucky during the day. This will result in a
chance of showers and thunderstorms again across southern
counties during the afternoon.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
The extended period will start with a continued warm trend that
begins in the short term, with light winds and scattered diurnal
convection through mid-week. A cold front will bring cooler, drier
conditions into the weekend.
Mid-level ridging centered over the Appalachians on Monday will
slowly shift to the Eastern Seaboard through mid-week. Meanwhile,
low pressure will remain anchored over the southern plains, cut-off
from the jet in southern Canada. This will place the forecast area
in a continued southwest to southerly flow regime aloft. At the
surface, a sprawling Bermuda high pressure will provide southerly
winds, increased dewpoints, and above normal temperatures. A stalled
frontal system over the Mississippi Valley will keep most
concentrated shower development to the west; however, scattered
convection will still likely develop in an unstable airmass.
By late Wednesday into Thursday, a stronger northern stream
shortwave will shift eastward into the Great Lakes, flattening the
Bermuda ridge and allowing the frontal system to progress
toward the southeast. This cold front will provide our highest
precipitation chances of the week by Thursday, followed by
cooler, drier air pushing into the Ohio Valley Friday into the
Weekend as a mid-level trough becomes established over the East
Coast. As would be expected, ensembles vary in how quickly
Thursday's front pushes south of the area. Most of the EPS
members, along with nearly all of the GEFS members, clear the
front and establish surface high pressure for the weekend.
Decided to lean toward this solution, reducing NBM isolated to
scattered PoPs by a category Friday night through Saturday.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Scattered to broken cumulus will occur through the early part of
the TAF period. Expect to have convection after 21Z. The best
chance of that occurring is in the Cincinnati area and thus have
included TEMPO groups for a few hours there. Convection will
move east and weaken after 00Z. Will have a lingering mid deck
which will likely clear overnight. Expect some visibility
restrictions to develop at KLUK. Would not be surprised if some
fog or stratus occurs elsewhere, although that signal is too
subtle to include a mention in the TAFs at this time. Cumulus
will redevelop late in the period with heating.
OUTLOOK... Thunderstorms are possible, mainly in the afternoon
and evening each day, through Thursday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...Hogue
AVIATION...
Hazardous weather outlook, May 23, 1:56 PM EST, 3 hours before
Hazardous Weather Outlook
National Weather Service Wilmington OH
256 PM EDT Sat May 23 2020
KYZ099-100-OHZ026-034-035-042>046-051>056-061>065-072>074-079>082-
088-240900-
Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-
Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-
Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Clinton-Ross-Hocking-
Brown-Highland-Adams-Pike-Scioto-
256 PM EDT Sat May 23 2020
This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West
Central Ohio.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ050-058-059-066-073>075-080-KYZ089>098-OHZ060-070-071-077-078-
240900-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Preble-Butler-Warren-Hamilton-Clermont-
256 PM EDT Sat May 23 2020
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Southwest Ohio and West
Central Ohio.
.DAY ONE...This afternoon and tonight.
Scattered thunderstorms will occur this afternoon into this evening.
A few of the storms may become strong to severe. The primary hazards
will be damaging wind gusts and large hail.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, May 23, 3:48 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
448 PM EDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM TSTM WND GST KRID RICHMOND APT 39.76N 84.84W
05/23/2020 M52 MPH WAYNE IN AWOS
&&
KCLocal storm report, May 23, 3:59 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
459 PM EDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HEAVY RAIN 2 NE ALPINE 39.57N 85.15W
05/23/2020 M0.58 INCH FAYETTE IN CO-OP OBSERVER
STORM TOTAL
&&
JEGLocal storm report, May 23, 4:06 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
506 PM EDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM TSTM WND DMG 5 NE LIBERTY 39.68N 84.87W
05/23/2020 UNION IN LAW ENFORCEMENT
REPORT OF SOME TREES DOWN ON KITCHEL ROAD. OFFICERS
DISPATCHED TO INVESTIGATE. TIME ESTIMATED FROM RADAR.
&&
JEGLocal storm report, May 23, 4:13 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
513 PM EDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM TSTM WND GST 2 ESE KRID RICHMOND APT 39.74N 84.81W
05/23/2020 M48 MPH WAYNE IN TRAINED SPOTTER
MEASURED WITH A HANDHELD ANEMOMETER ON THE INDIANA OHIO
STATE LINE ON 122.
&&
JEGLocal storm report, May 23, 4:21 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
521 PM EDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HEAVY RAIN 4 S CHEVIOT 39.10N 84.61W
05/23/2020 M0.75 INCH HAMILTON OH COCORAHS
STORM TOTAL
&&
JEGLocal storm report, May 23, 4:45 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
545 PM EDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HEAVY RAIN CENTERVILLE 39.82N 85.00W
05/23/2020 M1.02 INCH WAYNE IN TRAINED SPOTTER
STORM TOTAL
&&
JEGThunderstorm Wind, Hamilton
- When
- May 23, 4:56 PM EST to 4:58 PM EST
- Where
- Hamilton County, 0.65 mi SE of Forestville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- Public
- Coordinates
- 39.063, -84.343
Multiple large limbs were downed along Asbury Hills Drive in Anderson Township.
Hail, Hamilton
- When
- May 23, 4:58 PM EST to 5:00 PM EST
- Where
- Hamilton County, Mt Summit
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.080, -84.320
Hail, Hamilton
- When
- May 23, 4:58 PM EST to 5:00 PM EST
- Where
- Hamilton County, 0.54 mi W of Cherry Grove
- Measured
- 1.25 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.070, -84.330
In addition to the hail, a large tree was also knocked down onto a driveway.
Hail, Hamilton
- When
- May 23, 5:00 PM EST to 5:02 PM EST
- Where
- Hamilton County, 0.54 mi E of Cherry Grove
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.070, -84.310
Thunderstorm Wind, Hamilton
- When
- May 23, 5:01 PM EST to 5:02 PM EST
- Where
- Hamilton County, 0.54 mi E of Cherry Grove
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.070, -84.310
The wind gust was measured on a personal weather station.
Hail, Hamilton
- When
- May 23, 5:04 PM EST to 5:06 PM EST
- Where
- Hamilton County, Mt Summit
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.080, -84.320
Hail, Clermont
- When
- May 23, 5:05 PM EST to 5:07 PM EST
- Where
- Clermont County, 0.87 mi SE of Withamsville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.060, -84.270
Thunderstorm Wind, Clermont
- When
- May 23, 5:05 PM EST to 5:07 PM EST
- Where
- Clermont County, 0.87 mi SE of Withamsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.060, -84.270
A very large tree was downed.
Hail, Hamilton
- When
- May 23, 5:07 PM EST to 5:09 PM EST
- Where
- Hamilton County, Mt Summit
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.080, -84.320
Hail, Clermont
- When
- May 23, 5:15 PM EST to 5:17 PM EST
- Where
- Clermont County, Amelia
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.030, -84.220
Thunderstorm Wind, Clermont
- When
- May 23, 5:15 PM EST to 5:17 PM EST
- Where
- Clermont County, Amelia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 39.030, -84.220
A large tree was downed onto a house.
Thunderstorm Wind, Clermont
- When
- May 23, 5:17 PM EST to 5:19 PM EST
- Where
- Clermont County, 1.16 mi SW of Amelia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.020, -84.237
A large tree was downed near the intersection of Cole Road and Cherry Lane.
Thunderstorm Wind, Brown
- When
- May 23, 6:00 PM EST to 6:02 PM EST
- Where
- Brown County, 0.72 mi SE of Wahlsburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 38.914, -83.889
A few trees were downed near the 4900 block of Wahlsburg East Road.
Hail, Pike
- When
- May 23, 8:55 PM EST to 8:57 PM EST
- Where
- Pike County, 2.25 mi WNW of Glen Jean
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.110, -83.020
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, May 23, 2020$148,000 · 1 in hail · 24 events
- Tornadoes and Flash Flooding in Illinois, May 23, 20201 injured · EF1 · 29 events
- Flash Flood and Hail in Kentucky, May 23 to 25, 2020$60,000 · 1 in hail · 11 events
- Tornado and Hail in Illinois, May 23, 2020$60,000 · EF0 · 5 events
- Tornadoes and Hail in Iowa, May 23, 2020EF1 · 9 events
- Tornadoes and Hail in Illinois, May 23, 2020EF1 · 4 events
- Flash Flooding and Hail in Nebraska, May 23 to 24, 20201.75 in hail · 22 events
- Hail and Damaging Winds in Indiana, May 23, 2020$20,000 · 1.75 in hail · 6 events
- Flood and Hail in Texas, May 23, 20202.25 in hail · 19 events
- Damaging Winds in Louisiana, May 23, 2020$20,000 · 50 kt wind · 2 events
- Tornado and Flash Flood in Texas, May 23, 20203.25 in hail · 16 events
- Dense Fog in Virginia, May 23, 202013 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882791, 882792, 882804, 882793, 882794, 882795, 882796, 882797, 882798, 882799, 882800, 882801, 882802, 882803.